Heavy Snow, Androscoggin
- When
- March 1, 1:00 AM EST to March 2, 5:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Low pressure developed off the southern New England coast during the evening of Monday, February 28, and intensified as it moved into the Gulf of Maine on Tuesday, March 1. Snowfall amounts of 3 to 15 inches fell over southwestern Maine through the early morning hours of March 2.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure developed off the southern New England coast during the evening of Monday, February 28, and intensified as it moved into the Gulf of Maine on Tuesday, March 1. Snowfall amounts of 3 to 15 inches fell over southwestern Maine through the early morning hours of March 2.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 28, 9:48 PM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
948 PM EST MON FEB 28 2005
.UPDATE...
STRONG SURGE OF MOISTURE SHOWING UP NICELY ON 88D HEADING NW FROM
OFF THE OCEAN AND SHOULD BE ARRIVING SHORTLY OVR SRN NH AND MAINE.
WILL UPDATE ZONES TO REFLECT THIS THINKING AND TO FRESHEN UP SOME
WORDING FOR THE OVERNIGHT HOURS. NO OTHER CHANGES AT THIS TIME.
THE NEW 00Z ETA IS FINALLY COMING IN LINE WITH GFS SOLUTION OF
KEEPING THE SFC LOW OFF THE CAPE COD COAST AND THEN INTO THE GULF
OF MAINE. QPF STILL CLOSE TO AN INCH.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MODEL DIFFERENCES CONTINUE IN THE 12Z MODEL RUNS. THE NAM SOLUTION
DRIVES THE SURFACE LOW FURTHER NORTH AND WEST AND THEN WOBBLES THE
LOW TRACK AS THE STORM SYSTEM TRIES TO BECOME VERTICALLY STACKED.
THIS SOLUTION SEEMS UNLIKELY. THE COLD AMS ALREADY IN PLACE
OVER NORTHERN NEW ENGLAND WOULD TEND TO KEEP THE LOW CLOSER TO THE
COAST. THIS IS MORE IN LINE WITH THE GFS SOLUTION. THE GFS HAS ALSO
SHOWN BETTER RUN TO RUN CONSISTENCY THAN THE NAM. FOR THESE REASONS,
HAVE SELECTED THE GFS AS THE MODEL OF CHOICE FOR THIS FORECAST
PACKAGE.
THE WINTER STORM WARNING FOR LATER TONIGHT INTO TUESDAY LOOKS ON
TRACK AND HAVE MADE ONLY A FEW ADJUSTMENTS TO SNOWFALL AMOUNTS AND
OTHER FORECAST PARAMETERS BASED ON LATEST TRENDS. HEAVIER QPF IS
EXPECTED TO OCCUR NEAR THE COAST TONIGHT WHICH WILL CHANGE THE
EXPECTED STORM TOTALS. LATEST DECISION IS FOR A GENERAL 8 TO 12 INCH
STORM TOTAL ACROSS THE ENTIRE FORECAST AREA WITH SOME HIGHER AMOUNTS
POSSIBLE NEAR THE COAST. ALSO EXPECT WINDS TO PICK UP PRIMARILY OVER
THE EASTERN HALF OF WESTERN MAINE AND NEAR THE MAINE/NEW HAMPSHIRE
COAST LATER TONIGHT AND TUESDAY MORNING YIELDING NEAR BLIZZARD
CONDITIONS FOR A PERIOD OF SEVERAL HOURS. BASED ON LATEST TIMING OF
STORM, WILL EXTEND THE WINTER STORM WARNING THROUGH 6 PM TUESDAY FOR
THE AUGUSTA AREA AND MID COAST MAINE. THE EXPECTED STORM SURGE WILL
PUSH THE HIGH TIDE AT PORTLAND TONIGHT TO AROUND 11.5 FEET. THIS
COULD CAUSE SOME MINOR SPLASH OVER FROM PORTLAND SOUTHWARD AND WILL
MENTION MINOR COASTAL FLOODING IN THE FORECAST.
&&
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
MODEL DIFFERENCES CONTINUE INTO TUESDAY NIGHT AND WEDNESDAY. THE
12Z GFS MAKE MORE SENSE...AS THE NAM SEEMS TOO NOISY WITH ITS
ATTEMPT TO CAPTURE THE UPPER LOW...AND THE MEANDERING OF THE SURFACE
LOW THEREAFTER.
LOOKS AS THOUGH THERE IS AN AREA OF LIFT THAT WILL PASS ACROSS THE
FORECAST AREA LATE TUESDAY NIGHT AND WEDNESDAY MORNING AS LOBE
DUMBBELLS AROUND THE UPPER LOW. OUTSIDE OF THE MOUNTAINS AND
UPSLOPE...THE AMOUNTS SHOULD BE FAIRLY LIGHT...AS THE BEST DENDRITIC
GROWTH IS NOT REACHED. A BLEND OF MOS NUMBERS LOOKS BEST FOR TUESDAY
NIGHT...WITH CLOUDS AND MIXING KEEPING TEMPERATURES WARMER THAN THE
COLDER GFS NUMBERS.
THE SNOW WILL GRADUALLY TAPER OFF WEDNESDAY OUTSIDE OF OROGRAPHIC
LIFT. IN FACT...DOWNSLOPE AREAS MAY TRY TO BREAK IN THE AFTERNOON.
IN THE UPSLOPE AREAS...SNOW SHOWERS WILL CONTINUE...PROBABLY THROUGH
THURSDAY AFTER ANOTHER LOBE IN THE UPPER FLOW DROPS THROUGH
THURSDAY AFTERNOON. COULD BE SEVERAL INCHES FOR THE BEST UPSLOPE
LOCATIONS THROUGH THURSDAY AFTERNOON.
WITH CLOUDS...FAVOR THE COLDER GFS MOS NUMBERS FOR HIGHS WEDNESDAY.
TOO MUCH MIXING WEDNESDAY NIGHT SHOULD PRECLUDE THE COLDER GFS MOS
NUMBERS FOR LOWS.
WILL CONTINUE THE MENTION OF SNOW SHOWERS INTO FRIDAY FOR THE
MOUNTAINS AS LOBES SWING AROUND FINALLY EXITING CLOSED LOW.
DOWNSLOPING SHOULD HELP FOR THE FAVORED LOCATIONS.
NEXT CHANCE OF SNOW SHOWERS SHOULD BE WITH THE NEXT REINFORCING
SHOT SUNDAY NIGHT AND MONDAY. BASED ON THE LATEST GFS ENSEMBLE
INFORMATION...LOOKS AS THOUGH TEMPERATURES WILL REMAIN BELOW NORMAL
THROUGH THE NEXT 10 DAYS OR SO.
&&
.AVIATION...VFR CONDITIONS WILL DETERIORATE TO MVFR THIS EVENING
THEN IFR/VLIFR AFTER MIDNIGHT AS WINTER STORM MOVES IN. IFR
CONDITIONS EXPECTED TO PERSIST THROUGH WEDNESDAY MORNING.
&&
.MARINE...
IN THE SHORT TERM THROUGH TUESDAY...EXPECT WINDS TO INCREASE
SIGNIFICANTLY LATER TONIGHT INTO TUESDAY MORNING. EXPECT SUSTAINED
WINDS WILL REMAIN BELOW STORM CRITERIA. HOWEVER, MODEL SOUNDINGS
ARE SHOWING 50 TO 55 KNOT WINDS LOWERING INTO THE MIXING LAYER
WHICH SHOULD PUSH WIND GUSTS INTO THE STORM WARNING CATEGORY. WILL
CONTINUE THE STORM WARNING FOR LATER TONIGHT. WINDS WILL GRADUALLY
DIMINISH THROUGH GALE AND INTO SMALL CRAFT ADVISORY RANGE ON
TUESDAY.
WINDS SHOULD DROP OFF QUICKLY TUESDAY NIGHT AS THE SURFACE LOW
PASSES EAST OF THE WATERS. ON THE BACK SIDE OF THE PASSING LOBE THE
NEXT COLD AIR ADVECTION SESSION SHOULD BRING WINDS BACK TO SMALL
CRAFT LEVELS FOR WEDNESDAY INTO THURSDAY. COULD BE ANOTHER PERIOD
OF SMALL CRAFT WINDS FOR LATE SATURDAY INTO SATURDAY NIGHT AS A
CLIPPER PASSES TO THE SOUTH AND DEEPENS.
THE WAVE WATCH MODEL SEEMS TO HAVE A DECENT HANDLE ON THE TRENDS...
AND WAS USED EXTENSIVELY FOR WAVE HEIGHTS. COULD TAKE SOME TIME FOR
SEAS TO DROP BACK DOWN AFTER THE PASSAGE OF THE SURFACE LOW.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ007>009-013-014-021-022-025>028
FROM 8 PM MONDAY TO 6 PM TUESDAY.
...WINTER STORM WARNING FOR MEZ012-018>020-023-024 FROM 8 PM
MONDAY TO NOON TUESDAY.
NH...WINTER STORM WARNING FOR NHZ001-002 FROM 8 PM MONDAY TO 6 PM
TUESDAY.
...WINTER STORM WARNING FOR NHZ003>010-013-014 FROM 8 PM MONDAY
TO NOON TUESDAY.
MARINE...STORM WARNING.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 429 AM EST MON FEB 28 2005 MEZ007>009-012>014-018>028-NHZ001>010-013-014-010928- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST... BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY... DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN... GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON... LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM... OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND... RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH... SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW 429 AM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE REGION TONIGHT. A STORM WARNING IS IN EFFECT ON THE WATERS. REFER TO THE WARNING FOR THE LATEST INFORMATION ON THIS APPROACHING WINTER STORM. .DAYS TWO THROUGH SEVEN... SNOW WILL LAST INTO TUESDAY...WITH WARNINGS REMAINING IN EFFECT THROUGH NOON IN MOST LOCATIONS...AND THROUGH 6 PM IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. APFFEL
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444246, 5444247, 5444248, 5444249, 5444250, 5444251, 5444252, 5444253, 5444254, 5444255, 5444256, 5444257, 5444258, 5444259, 5444260, 5444261, 5444262.